Minnesota, 2021

Drought in Minnesota, July 6 to 31, 2021

July 6 to 31, 2021 · NWS ABR · 2 events in 2 counties and zones

Severe drought developed over the southern half of Big Stone County during the first week in July. The drought expanded in west central Minnesota as high temperatures of 6 to 9 degrees above average, combined with little or no rainfall, dried out soils, and stressed vegetation.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Severe drought developed over the southern half of Big Stone County during the first week in July. The drought expanded in west central Minnesota as high temperatures of 6 to 9 degrees above average, combined with little or no rainfall, dried out soils, and stressed vegetation. Lack of significant precipitation continued during the second week of July, causing soil moisture to drop below the 5th percentile. The severe drought continued to expand during the second week of July to include most of Big Stone and Traverse Counties. At least one-fifth of Minnesota’s major summer crops 21% of the corn and 20% of the soybeans were rated in very poor to poor condition on July 25.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 5, 11:34 PM CST, 26 minutes earlier.

Area forecast discussion, Jul 5, 11:34 PM CST, 26 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1234 AM CDT Tue Jul 6 2021

.UPDATE...
Issued at 1232 AM CDT Tue Jul 6 2021

See updated aviation discussion below.

UPDATE Issued at 924 PM CDT Mon Jul 5 2021

Forecast appears to be in fine shape, with agreement from latest
HRRR model runs, so no major changes expected. Temperatures look
about right. Showers/thunderstorms should continue to move across
the CWA overnight as system aloft moves east/se over the region.

&&

.SHORT TERM...(This Evening through Tuesday Night)
Issued at 350 PM CDT Mon Jul 5 2021

Main challenges during the short term revolve around thunderstorm
activity, both ongoing and anticipated, in terms of severe potential
and QPF. The most intense thunderstorms this morning and afternoon
have been in the vicinity of a stationary front, across south
central South Dakota, where SBCAPE of around 3000 J/kg has combined
with just enough deep layer shear for some pulsing multicell storms.
Slow storm motions have led to locally heavy rain and potential
flooding as well. This activity is expected to track southeast into
areas of higher instability along the stationary front.

Stronger forcing in the form of a shortwave aloft and a trough of low
pressure at the surface is expected to trigger additional convection
beginning around 6pm along and west of the Missouri River. While
effective bulk shear will be in the 35 to 40kt range across north
central SD, instability may be a bit lacking given prior convection
(still have marginally steep mid-level lapse rates). A couple
stronger storms certainly have the potential for large hail and
damaging winds.

By tonight, a widespread area of showers and thunderstorms is
expected to track from west to east across the area. Southerly flow
will continue  Mean PW values of 1.5 to 1.75in are in the 97.5 to
99.5 percentile for this time of year, which aids in confidence for
at least locally heavy rain potential. Ensemble guidance continues
to highlight the northern CWA as having the greatest potential for
the highest QPF, where over an inch could fall in some areas.
Further south, a quarter to half an inch of rain plus is more
likely. Precipitation will exit to the east of the forecast area
Tuesday afternoon, leaving much cooler temperatures in its wake with
highs in the low to mid 70s.

.LONG TERM...(Wednesday through Monday)
Issued at 350 PM CDT Mon Jul 5 2021

The main highlights in the out periods surround precipitation
chances mainly Thursday afternoon through Saturday, as well as
temperatures throughout the period.

The next low pressure system to potentially impact some of most of
the CWA is progged to enter the scene from the northwest, with a
notable surface low pressure reflection developing into Thursday
while low to mid-level waa is taking shape. When the main upper
level low pressure circulation works through the region Friday into
Saturday morning, additional lighter precipitation amounts will be
possible. Beyond that, much of the rest of Saturday through next
Monday should be dry while high pressure at the surface and aloft
take up residence across the region.

For much of the extended forecast period, the CWA should be
experiencing temperatures near normal for early July. Perhaps the
western third of the CWA (Missouri River valley westward) ends up
running above climo normal Wednesday, Thursday and early next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1232 AM CDT Tue Jul 6 2021

Terminals KABR,KATY,KPIR,KMBG

Showers and storms will continue to move east over the region
tonight.  Meanwhile, after midnight, IFR cigs are expected to
develop across the area, and then linger through Tuesday morning.
Some improvement in cigs will come in the afternoon on Tuesday.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...TDK
SHORT TERM...Lueck
LONG TERM...Dorn
AVIATION...Parkin
Hazardous weather outlook, Jul 5, 1:38 PM CST, 10 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
238 PM CDT Mon Jul 5 2021

SDZ003-009-015-016-033>037-045-048-051-061945-
Corson-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
238 PM CDT Mon Jul 5 2021 /138 PM MDT Mon Jul 5 2021/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms are anticipated through the period.
Isolated severe storms capable of large hail and damaging winds are
possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Showers and thunderstorms are possible on Thursday across the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ039-046-SDZ004>008-010-011-017>023-061945-
Traverse-Big Stone-Campbell-McPherson-Brown-Marshall-Roberts-Edmunds-
Day-Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-
238 PM CDT Mon Jul 5 2021

This Hazardous Weather Outlook is for west central Minnesota, north
central South Dakota and northeast South Dakota.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms are anticipated tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Showers and thunderstorms are possible on Thursday across the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 5, 9:30 PM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1030 PM CDT MON JUL 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND GST     6 SW JOE CREEK REC AREA 44.08N 99.87W
07/05/2021  M58 MPH          LYMAN              SD   MESONET

            MESONET STATION 285 14W LOWER BRULE (SDDOT).

&&

TMT
Local storm report, Jul 5, 9:37 PM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1037 PM CDT MON JUL 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     TSTM WND GST     3 N GANN VALLEY         44.08N 98.99W
07/05/2021  M63 MPH          BUFFALO            SD   MESONET

            MESONET STATION 201 GANN VALLEY (SDDOT).

&&

TMT
Special weather statement, Jul 5, 10:03 PM CST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1103 PM CDT Mon Jul 5 2021

SDZ004-005-009-010-016>018-036-037-060500-
Hand SD-Spink SD-Walworth SD-Hyde SD-Campbell SD-Potter SD-
McPherson SD-Edmunds SD-Faulk SD-
1103 PM CDT Mon Jul 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR EDMUNDS...NORTHERN HAND...
NORTHERN HYDE...FAULK...CAMPBELL...EASTERN POTTER...WESTERN
MCPHERSON...SOUTHWESTERN SPINK AND WALWORTH COUNTIES UNTIL MIDNIGHT
CDT...

At 1102 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Indian Memorial Rec Area to near Selby to
near Hoven to 6 miles southeast of Lebanon to 12 miles north of
Highmore. Movement was east at 50 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Mobridge, Ipswich, Eureka, Faulkton, Selby, Bowdle, Hoven, Roscoe,
Hosmer, Tulare, Java, Glenham, Cresbard, Mound City, Zell, Orient,
Burdette, Lebanon, Akaska and Seneca.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.

&&

LAT...LON 4565 9909 4539 9885 4516 9870 4473 9848
      4458 9957 4475 9968 4490 9968 4490 9977
      4519 10000 4539 10021 4544 10033 4551 10038
      4551 10045 4553 10048 4555 10049 4558 10043
      4563 10042 4594 9975 4594 9968
TIME...MOT...LOC 0402Z 254DEG 42KT 4561 10041 4547 10005 4524 9984
4501 9967 4469 9947

TMT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Big Stone

When
July 6, 12:00 AM CST to July 31, 11:59 PM CST
Where
Big Stone forecast zone
Reported by
Drought Monitor
Coordinates
45.426, -96.411 (the zone’s center; the record gives no point)

Drought, Traverse

When
July 13, 12:00 AM CST to July 31, 11:59 PM CST
Where
Traverse forecast zone
Reported by
Drought Monitor
Coordinates
45.772, -96.472 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974777, 974780.